BigClassActions.com

Clozaril



Clozaril (clozapine) and Zyprexa (olanzapine) use has been linked to diabetes, hyperglycemia and pancreatitis. Both medications are atypical antipsychotic medications used primarily to treat schizophrenia.

The findings, based on medical research carried out at Duke University and the FDA appear in the Nov. 28, 2004 issue of The Journal of the American Medical Association.

In addition a paper published last year as a Journal of Clinical Psychiatry supplement reports that the FDA has been alerted to over 140 cases of new-onset diabetes in patients taking clozapine. About three dozen cases involved the complication of ketoacidosis, a potentially fatal condition related to elevated blood sugar and acid balance of the patient's body. The same paper pointed to 19 case reports of diabetes linked to the use of olanzapine, or Zyprexa.

Further investigation found research developed between January 1993 and March 2003 that showed 11 reports of runaway blood sugar levels in patients aged 13 to 18 taking clozapine. One youth taking clozapine developed pancreatitis over a month following cessation of the drug. The patient in that case survived.

Some researchers estimate that the rate of hyperglycemia among young clozapine users is ten times greater than that seen in the general population.

Clozapine also has a well-known and potentially serious side effect that involves a tremendous fall off in the number of white blood cells, a condition known as agranulocytosis that the FDA has acknowledged for some time.

While sugar problems are noted as a possible side effect in the package labeling for Clozaril, in countries like Japan, the warning is much more pronounced and is at the start of the prescribing information. The problem for the FDA is the inability to currently determine if it is a problem with just two medications or a problem with the entire class of these atypical antipsychotic medications.

On April 11, 2005, the FDA warned that older patients with dementia who are given antipsychotic medications are far more likely to die prematurely than patients taking placebos. This warning adds to growing concerns about the safety of these widely prescribed psychiatric medications. The FDA stated that it would now require manufacturers of these drugs to post black box warnings - the most severe warning possible - on the labels of all the affected drugs.

Zyprexa and Symbyax are manufactured by Eli Lily, Riperdal is a Johnson & Johnson product, Seroquel is from Astra-Zeneca, Abilify is from Bristol-Meyers Squibb, Geodon comes from Pfizer and finally, Clorazil from Novartis are all medications affected by the published warning.

If you or a loved are taking or were taking the medication Clozaril under a physician's orders and encountered any of the health issues noted above, please complete the form below.

Register your Clozaril Complaint

If you or a loved one has suffered from ketoacidosis, you may qualify for damages or remedies that may be awarded in a possible class action lawsuit. Please fill in our form on the right to submit your complaint and we will have a lawyer review your Clozaril complaint.

At LawyersandSettlements.com, it is our goal to keep you informed about important legal cases and settlements. We are dedicated to helping you resolve your legal complaints.

Reader Comments

Posted by

on
My son died from cardiomyopathy in April 2012:(
Clozapine is missed labeled and is a very dangerous
Drug. I Bradley was 26 years old and that more will die and it is still miss labeled is unbelievable.

Posted by

on
I was one if the first to take this drug. The side effects were horrific coming off the drug. I have borderline diabetes today. Then I had drooling abd constant fatigue . I had to sleep fourteen hours a day in order to function.

Posted by

on
my son suffered neurological damage, excessive drooling and inability to walk up stairs, collapsing suddenly... he also suffered brain damage after taking this drug clozapine for only a few months.... as soon as he was released from mental ward, i found a new psychiatrist who immediately took him off this drug, this was almost 8 years ago and my son still has brain damage

Posted by

on
My 27 year old son died May 10,2017 of Clozipine
Induced Dilated Cardiomyopathy.. The prescribing Doctor did not inform us of The Black Box Warning that Clozipine can cause Cardiac Events !
The Doctor knew my son was diagnosed with
Rt. Bundle Branch Block the year before taking this Dangerous Clozipine...
If prescribing Doctor would have warned us , my son and myself would have known what to look for when he had complaints during the 6 months on Clozipine !
The ME Autopsy Report stated Toxic Levels , Super
Theraputic doses of Clozipine with Elevil ...
The Mylan Drug Company thinks Doctor tells pts.about Black Box Warning, They Do Not !
Lori Garciduenas - Richies Mom ...

Posted by

on
Chris I too lost my daughter from a cascade of effects, the clozapine misdiagnosed as clozepam and treated for that at Freemont Rideout hospital, a horrible excuse for a hospital.... Laura had been to their er 2 weeks earlier and not properly dignosed but discharged after 12 hours observation.... I beg this place to sue for libel, their MD's so incompetent.

Posted by

on
Our son died from clozapine. His EKG & full blood panel did not show anything, zero warnings. Yet the Med. Exam. stated it was an accidential OD from clozapine. We are perplexed and are running out of time. What do we do?

Add Your Comment on This Issue

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:
Request Legal Help